Drug-induced Hypersensitivity Syndrome(DIHS): A Reaction Induced by a Complex Interplay among Herpesviruses and Antiviral and Antidrug Immune Responses

Department of Dermatology, Kyorin University School of Medicine, Tokyo, Japan.
Allergology International (Impact Factor: 2.46). 04/2006; 55(1):1-8. DOI: 10.2332/allergolint.55.1
Source: PubMed


A relationship between viral infections and the simultaneous or subsequent development of allergic inflammation has often been observed in various clinical situations. Recent studies suggest an intimate relationship between reactivations of herpesviruses including human herpesvirus 6 (HHV-6) and the development of a severe systemic hypersensitivity reaction referred to as drug-induced hypersensitivity syndrome (DIHS). This syndrome has several important clinical features that cannot be solely explained by drug antigen-driven oligoclonal expansion of T cells: they include paradoxical worsening of clinical symptoms after discontinuation of the causative drug. In view of the similarity to GVHD or immune reconstitution syndrome (IRS) in clinical manifestations and emergence of viral infections, the clinical symptoms observed during the course of DIHS and GVHD are likely to be mediated by antiviral T cells that can cross-react with the drug and alloantigens, respectively. In considering common intrinsic properties of the causative drugs to potentially induce immunosuppression, reconstitution of a valid immune response to these viruses, which is typically observed in IRS, may be the most crucial process that takes place after withdrawal of the causative drug in patients with DIHS. Thus, this syndrome should be regarded as a reaction induced by a complex interplay among several herpesviruses (EB virus, HHV-6, HHV-7, and cytomegalovirus), antiviral immune responses, and drug-specific immune responses. This review includes discussion of the pathomechanism, the clinical symptoms, laboratory findings, pathological findings and therapy.

Download full-text


Available from: Yoko Kano, Aug 10, 2015
30 Reads
  • Source
    • "DRESS is also a rare adverse drug reaction and often has a relapsing-remitting course despite withdrawal of the drug. Reactivation of human herpesvirus (HHV), mainly HHV-6 and less frequently cytomegalovirus, has been described during the course of DRESS [4–7]. These viral reactivations have been reported in association with recurrence of symptoms more than 2 weeks after the drug was discontinued [5, 6]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: T-cell mediated drug hypersensitivity reactions may range from mild rash to severe fatal reactions. Among them, drug reaction with eosinophilia and systemic symptoms (DRESS) or drug-induced hypersensitivity syndrome (DIHS), Stevens-Johnson syndrome/ toxic epidermal necrolysis (SJS/TEN), are some of the most life-threatening severe cutaneous adverse reactions (SCARs). Recent advances in pharmacogenetic studies show strong genetic associations between human leukocyte antigen (HLA) alleles and susceptibility to drug hypersensitivity. This review summarizes the literature on recent progresses in pharmacogenetic studies and clinical application of pharmacogenetic screening based on associations between SCARs and specific HLA alleles to avoid serious conditions associated with drug hypersensitivity.
    Research Journal of Immunology 05/2014; 2014(6982):565320. DOI:10.1155/2014/565320
  • Source
    • "The diagnosis of Japanese DIHS requires evidence for the reactivation of HHV-6,9 which is not included in RegiSCAR or Bocquet's criteria. Several herpesviruses (including Epstein-Barr virus, HHV-6, HHV-7, and cytomegalovirus) may play a critical role in the pathogenesis of DIHS.5 However, evidence for HHV-6 reactivation was rare in the present study. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Purpose Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is characterized by prolonged clinical symptoms even after the withdrawal of the culprit drug. Different criteria to diagnose DRESS syndrome have been proposed; however, there have been limited studies on prognostic factors. We investigated appropriate criteria for the diagnosis of DRESS syndrome in practice and with associated prognostic factors. Methods A total of 48 patients with DRESS syndrome that satisfied RegiSCAR possible (or more) criteria were retrospectively recruited. They were also analyzed according to Bocquet's criteria and Japanese drug-induced hypersensitivity syndrome (DIHS) criteria. The duration of clinical manifestations, requirement for steroids, and fatalities determined the severity of DRESS syndrome. Blood tests were performed at initial presentation to our hospital. Results A total of 60.4% of patients satisfied RegiSCAR definite criteria and 77.1% satisfied Bocquet's criteria. Only 18.8% satisfied atypical DIHS criteria from the Japanese group. A total of 96.6% patients who fit the RegiSCAR definite criteria, 96.6% also satisfied Bocquet's criteria; reciprocally, 75.7% of patients who met Bocquet's criteria also satisfied RegiSCAR definite criteria. The duration of clinical symptoms positively correlated with leukocyte, lymphocyte, and eosinophil counts in non-fatal cases. Lymphocyte counts were higher in patients who used steroids compared to steroid-naïve patients. Fatal cases showed higher serum creatinine and ferritin levels compared to non-fatal cases. Conclusions Bocquet's criteria is efficient and appropriate to diagnose DRESS syndrome in clinical practice. Lymphocyte and eosinophil counts as well as creatinine and ferritin levels could be useful early prognostic factors.
    Allergy, asthma & immunology research 05/2014; 6(3):216-21. DOI:10.4168/aair.2014.6.3.216 · 2.43 Impact Factor
  • Source
    • "Despite the pathogenesis of DIHS not being fully understood, a complex interaction between drug-specific immune responses accompanied with viral reactivation is a possible mechanism.9 The evidence of human herpes virus 6 reactivation, supported by the elevated anti-HHV-6 IgG levels, confirms the association between the development of DIHS and human herpes virus 6 infection, as reported previously.10 "
    [Show abstract] [Hide abstract]
    ABSTRACT: A 24-year-old male with a history of spondyloarthropathy presented with high fever, cervical lymphadenopathy and generalized maculopapular rash. He was treated with prednisolone for chronic uveitis before being switched to sulfasalazine 3 weeks prior to admission. Laboratory findings revealed marked leukocytosis with frequent atypical lymphocytes. Sulfasalazine was discontinued and the etiology of mononucleosis syndrome explored. During admission, he developed acalculous cholecystitis and hypotension. All symptoms quickly improved following administration of systemic corticosteroids. The investigation for infectious mononucleosis yielded negative results and a diagnosis of sulfasalazine-induced hypersensitivity syndrome was confirmed using enzyme-linked immunospot assays.
    Allergy, asthma & immunology research 11/2013; 5(6):415-7. DOI:10.4168/aair.2013.5.6.415 · 2.43 Impact Factor
Show more